When Medicines Make Your Headaches Worse

When a headache strikes, many people take some sort of pain medicine to tame the symptoms. Because everyone, and every headache, is different, you probably have a go-to over-the-counter or prescription medication, and you automatically reach for it when it’s needed.

But what happens if your headache is still there when the medication wears off? If you follow the instructions on the label, it should be OK. But if you take pain medicine more than a couple of times a week, it can lead to more headaches.

Doctors call that a medication-overuse headache. You might also hear it called a “rebound” headache. You can take steps to avoid them.

Why They Happen

There are many different types of pain relievers that you might take to treat a headache. These include over-the-counter medications containing acetaminophen, aspirin, ibuprofen, naproxen, or a combination medicine with caffeine and a simple pain reliever, as well as prescription opiates or migraine medications.

Each one of these pain medicines has specific dosing information, as well as information about how long and how often you can safely take it. If you go past those limits, a rebound headache might set in.

Symptoms

Rebound headaches can cause a dull, persistent, tension-type headache that happens either daily or nearly every day. The pain is usually worse in the morning.

When you wake up with this headache and take a pain relief medicine to treat it, it might help for a few hours, but as the medicine wears off, you’ll have the intense pain that you woke up with. Taking more pain relief pills will only make this condition worse in the long run.

It’s important to note that a medication-overuse headache only forms if you already have a headache disorder. If you take pain relief medicine for another condition, like arthritis or back pain, it shouldn’t cause a medication-overuse headache.

Medications Most Likely to Cause Problems

”Rebound” headaches can happen with many over-the-counter pain relief pills, but they are most common if you take combination pills that contain caffeine along with acetaminophen or aspirin.

Continued

It’s less likely that you’ll get a rebound headache from taking ibuprofen or naproxen.

Most prescription migraine medications can cause rebound headaches if you overuse them.

Medications that include the sedative butalbital, like Fiorinal, have an especially high risk of causing rebound headaches. You should limit them to treating migraines for no more than 4 days a month.

Painkillers that contain opiates, including medicines that combine codeine and acetaminophen, also have a high risk of causing rebound headaches.

If you have a rebound headache, drinking or eating anything that includes caffeine, including coffee or soda, may refuel it.

How to Stop Them

If you’ve already overused an over-the-counter or prescription headache medicine and think you have medication-overuse headaches, the only way to get rid of them is to restrict your pain medication.

To do so safely, you should see your doctor, who can help you develop a plan. Depending on what pain medication you’ve been taking, your doctor might have you quit right away or slowly wean you off it. In the most severe cases, your doctor may recommend a short hospital stay while you go through this process.

Your headaches might get worse before they get better. It’s not common, but you might also have withdrawal side effects like nervousness, restlessness, insomnia, constipation, nausea, or vomiting depending on which medicine you were taking. But within a few days to several weeks, those side effects should disappear and your headaches should improve.

Prevention

The simplest way to avoid medication-overuse headaches is to take pain relief medicines as prescribed.

Generally, this means that you shouldn’t take simple over-the-counter pain relievers for headache pain for more than 2 consecutive days or for more than 14 days per month, and that you shouldn’t take over-the-counter combination medications with caffeine or prescription migraine medications for more than 9 days per month.

If your pain reliever doesn’t control your headaches when you follow the instructions on the label, or if your headaches are frequent or severe, you should see your doctor to talk about other options, including whether you need a preventive medication to keep headaches at bay.

WebMD Feature Reviewed by Melinda Ratini, DO, MS on January 27, 2017

Sources

SOURCES:

Mayo Clinic: “Rebound headaches: Definition.”

The International Classification of Headache Disorders: “Headache Related to a Substance or its Withdrawal.”

Johns Hopkins Medicine (health library): “Chronic Daily Headache.”

American Migration Foundation: “Medication Overuse Headache.”

World Health Organization: “Headache disorders.”

Migraine Research Foundation: “Migraine Facts.”

Cleveland Clinic: “Rebound headaches.”

Mayo Clinic: “Rebound headaches: Prevention.”

The Migraine Trust: “Medication-overuse headache.”

National Headache Foundation: “Analgesic Rebound (Medication Overuse Headache).”

Mayo Clinic: “Rebound headaches: Symptoms.”

Mayo Clinic: “Rebound headaches: Causes.”

National Headache Foundation: “Ergomatine Rebound Headaches.”

Mayo Clinic: “Rebound headaches: Risk factors.”

Mayo Clinic: “Rebound headaches: Treatments and drugs.”

© 2017 WebMD, LLC. All rights reserved.

Pagination